Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Merging the Bramble-Pasciak-Steinbach and the Crouzeix-Thomée criterion for $H^1$-stability of the $L^2$-projection onto finite element spaces


Author: Carsten Carstensen
Journal: Math. Comp. 71 (2002), 157-163
MSC (2000): Primary 65N30, 65R20, 73C50
DOI: https://doi.org/10.1090/S0025-5718-01-01316-3
Published electronically: May 7, 2001
MathSciNet review: 1862993
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Suppose $\mathcal{S}\subset H^1(\Omega)$ is a finite-dimensional linear space based on a triangulation $\mathcal{T}$ of a domain $\Omega$, and let $\Pi:L^2(\Omega)\to L^2(\Omega)$ denote the $L^2$-projection onto $\mathcal{S}$. Provided the mass matrix of each element $T\in\mathcal{T}$ and the surrounding mesh-sizes obey the inequalities due to Bramble, Pasciak, and Steinbach or that neighboring element-sizes obey the global growth-condition due to Crouzeix and Thomée, $\Pi$ is $H^1$-stable: For all $u\in H^1(\Omega)$ we have $\Vert \Pi u\Vert_{H^1(\Omega)}\le C\,\Vert u\Vert_{ H^1(\Omega)}$ with a constant $C$ that is independent of, e.g., the dimension of $\mathcal{S}$.

This paper provides a more flexible version of the Bramble-Pasciak- Steinbach criterion for $H^1$-stability on an abstract level. In its general version, (i) the criterion is applicable to all kind of finite element spaces and yields, in particular, $H^1$-stability for nonconforming schemes on arbitrary (shape-regular) meshes; (ii) it is weaker than (i.e., implied by) either the Bramble-Pasciak-Steinbach or the Crouzeix-Thomée criterion for regular triangulations into triangles; (iii) it guarantees $H^1$-stability of $\Pi$ a priori for a class of adaptively-refined triangulations into right isosceles triangles.


References [Enhancements On Off] (What's this?)

  • [BPS] J. H. BRAMBLE, J. E. PASCIAK, O. STEINBACH: On the stability of the $L_2$-projection in $H^1(\Omega) $. Math. Comp. (this journal, previous article).
  • [BS] S. C. BRENNER, L. R. SCOTT: The Mathematical Theory of Finite Element Methods. Texts Appl. Math. 15, Springer, New-York (1994). MR 95f:65001
  • [Ca] C. CARSTENSEN: Quasi-interpolation and a posteriori error analysis in finite element method. M2AN Math. Model. Numer. Anal. 33 (1999) 1187-1202. MR 2001a:65135
  • [CF] C. CARSTENSEN, S. A. FUNKEN: Constants in Clément-interpolation error and residual based a posteriori estimates in finite element methods. East-West Journal of Numerical Analysis 8 (2000) 153-175.
  • [CV] C. CARSTENSEN, R. VERFÜRTH: Edge residuals dominate a posteriori error estimates for low order finite element methods. SIAM J. Numer. Anal. 36 5 (1999) 1571-1587. MR 2000g:65115
  • [Ci] P. G. CIARLET: The finite element method for elliptic problems. North-Holland, Amsterdam (1978). MR 58:25001
  • [Cl] P. CL´EMENT: Approximation by finite element functions using local regularization. RAIRO Sér. Rouge Anal. Numér. 9, R-2 (1975) 77-84. MR 53:4569
  • [CT] M. CROUZEIX AND V. THOMÉE: The stability in $L^p$ and $W^{1,p}$ of the $L^2$-projection onto finite element function paces. Math. Comput. 48 (1987) 521--532. MR 88f:41016
  • [S] O. STEINBACH: On the stability of the $L_2$ projection in fractional Sobolev spaces. Numerische Mathematik (2000) published online October 16, 2000.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65R20, 73C50

Retrieve articles in all journals with MSC (2000): 65N30, 65R20, 73C50


Additional Information

Carsten Carstensen
Affiliation: Mathematisches Seminar, Christian-Albrechts-Universität zu Kiel Ludewig-Meyn-Str. 4, D-24098 Kiel, Germany
Email: cc@numerik.uni-kiel.de

DOI: https://doi.org/10.1090/S0025-5718-01-01316-3
Keywords: Finite element method, $L^2$-projection, $H^1$-stability, adaptive algorithm, nonconforming finite element method
Received by editor(s): January 11, 2000
Received by editor(s) in revised form: May 30, 2000
Published electronically: May 7, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society